Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Partial actions of groups and actions
of inverse semigroups


Author: Ruy Exel
Journal: Proc. Amer. Math. Soc. 126 (1998), 3481-3494
MSC (1991): Primary 20M18, 46L05, 20M30
DOI: https://doi.org/10.1090/S0002-9939-98-04575-4
MathSciNet review: 1469405
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a group $G$, we construct, in a canonical way, an inverse semigroup $\mathcal{S}(G)$ associated to $G$. The actions of $\mathcal{S}(G)$ are shown to be in one-to-one correspondence with the partial actions of $G$, both in the case of actions on a set, and that of actions as operators on a Hilbert space. In other words, $G$ and $\mathcal{S}(G)$ have the same representation theory. We show that $\mathcal S(G)$ governs the subsemigroup of all closed linear subspaces of a $G$-graded ${C}^*$-algebra, generated by the grading subspaces. In the special case of finite groups, the maximum number of such subspaces is computed. A ``partial'' version of the group ${ C}^*$-algebra of a discrete group is introduced. While the usual group ${ C}^*$-algebra of finite commutative groups forgets everything but the order of the group, we show that the partial group ${ C}^*$-algebra of the two commutative groups of order four, namely $Z/4 Z$ and $ Z/2 Z \oplus Z/2 Z$, are not isomorphic.


References [Enhancements On Off] (What's this?)

  • [1] B. Abadie, S. Eilers and R. Exel, ``Morita equivalence and crossed products by Hilbert $C^*$-bimodules'', preprint, Universidade de São Paulo, 1994, to appear in Trans. Amer. Math. Soc. CMP 97:17
  • [2] B. A. Barnes, Representations of the $l_{1}$ algebra of an inverse semigroup, Trans. Amer. Math. Soc. 218, (1976), 361-396. MR 53:1169
  • [3] J. Duncan and A. L. T. Paterson, ``$C^{*}$-algebras of inverse semigroups'', Proc. Edinburgh Math. Soc. 28 (1985), 41-58. MR 86h:46090
  • [4] R. Exel, ``Twisted Partial Actions, A Classification of Regular $C^{*}$-Algebraic Bundles'', Proc. London Math. Soc. 74 (1997), 417-443. CMP 97:05
  • [5] R. Exel, ``Circle Actions on $C^{*}$-Algebras, Partial Automorphisms and a Generalized Pimsner-Voiculescu Exact Sequence'', J. Funct. Analysis 122 (1994), 361-401. MR 95g:46122
  • [6] J. M. G. Fell and R. S. Doran, ``Representations of *-algebras, locally compact groups, and Banach *-algebraic bundles'', Pure and Applied Mathematics. vol. 125 and 126, Academic Press, 1988. MR 90c:46001; MR 90c:46002
  • [7] J. M. Howie, ``An introduction to Semigroup theory'', Academic Press, 1976. MR 57:6235
  • [8] K. Jensen and K. Thomsen, ``Elements of $K\!K$-Theory'', Birkhäuser, 1991. MR 94b:19008
  • [9] K. McClanahan, ``$K$-theory for partial crossed products by discrete groups'', J. Funct. Analysis, 130 (1995), 77-117. MR 95i:46083
  • [10] G. K. Pedersen, ``$C^{*}$-Algebras and their automorphism groups'', Acad. Press, 1979. MR 81e:46037
  • [11] M. Pimsner, ``A class of $C^{*}$-algebras generalizing both Cuntz-Krieger algebras and crossed products by Z'', Amer. Math. Soc., Providence, R.I., 1997. MR 97k:46069
  • [12] J. Quigg and I. Raeburn, ``Landstad duality for partial actions'', preprint, University of Newcastle, 1994.
  • [13] J. Renault, ``A groupoid approach to $C^{*}$-algebras'', Lecture Notes in Mathematics, vol. 793, Springer, 1980. MR 82h:46075
  • [14] N. Sieben, ``$C^{*}$-crossed products by partial actions and actions of inverse semigroups'', Masters Thesis, Arizona State University, 1994. CMP 97:14

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20M18, 46L05, 20M30

Retrieve articles in all journals with MSC (1991): 20M18, 46L05, 20M30


Additional Information

Ruy Exel
Affiliation: Departamento de Matemática, Universidade de São Paulo, Rua do Matão, 1010, 05508-900 São Paulo, Brazil
Address at time of publication: Departamento de Matemática, Universidade Federal de Santa Catarina, 88010-970 Florianópolis, SC, Brazil
Email: exel@mtm.ufsc.br

DOI: https://doi.org/10.1090/S0002-9939-98-04575-4
Received by editor(s): June 19, 1996
Received by editor(s) in revised form: April 16, 1997
Additional Notes: The author was partially supported by CNPq, Brazil.
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society